A man who was taking a course of HIV-preventing PrEP drugs has been infected with HIV for the first time.
Pre-Exposure Prophylaxis (PrEP) drug Truvada can drastically reduce people’s chances of being infected with HIV if taken daily.
The drug has been endorsed by the World Health Organisation and is routinely available to at-risk men in the US and a number of other countries – though is yet to be approved in many areas.
However, in a blow to proponents of the drug, the first case has emerged of a man contracting HIV despite taking the drug.
Researchers have urged users to see the drug as an additional sexual health tool, and not an ‘alternative’ to condoms as it is not 100 percent effective – but it has become common among those having unprotected sex.
According to POZ, HIV specialist David Knox of the the Maple Leaf Medical Clinic presented the case study this week at the 2016 Conference on Retroviruses and Opportunistic Infections (CROI).
The case shows a 43-year-old man who has sex with men had diligently taken his daily PrEP medication – but after two years on Truvada, he tested positive for HIV.
The man’s blood indicated expected levels of Truvada in his system, suggesting that he had not missed doses, which has previously been flagged as reducing the drug’s effectiveness.
Richard Harrigan of the British Columbia Center for Excellence in HIV/AIDS said: “I certainly don’t think that this is a situation which calls for panic.
“It is an example that demonstrates that PrEP can sometimes be ineffective in the face of drug resistant virus, in the same way that treatment itself can sometimes be ineffective in the face of drug resistant virus.
“This case demonstrates that while PrEP is beneficial, we can’t rely on it to be an infallible magic bullet.”
Robert M Grant, a professor at the University of California, San Francisco, said: “After 32 years of experience with HIV research, I have learned never to say ‘never’.
“Yet I also think that gay men benefit from feeling safer during sex, and I am grateful that PrEP affords that feeling.”